Test Question? - page 2
Hi all, What would you make of this question? In doing diet teaching for the client with congestive heart failure, which of the following foods should you tell them to avoid? a. cooked cereal... Read More
Apr 7, '04Occupation: Inpatient acute rehab Joined: Aug '03; Posts: 2,234; Likes: 52It is definitly D. With CHF, you cannot have green leafy vegetables because of the potassium content./vit.K,
My father is a chronic CHF, and he is not allowed any greens what-so-ever. He is allowed ketchup, just not too much. He is allowed sherbet nightly.
Plus, I learned that in nursing school.
Apr 8, '04Joined: Feb '04; Posts: 46; Likes: 2The answer is B. Coumadin is not indicated for CHF as a first line med, so leafy green vegetables are fine. The main dietary concern is eating foods low in Sodium to reduce edema.
Apr 8, '04Occupation: SAHM, pre-med student, potential world leader Joined: Feb '04; Posts: 1,172; Likes: 12catsup-sodium
Apr 8, '04Occupation: Enterprise Application Systems Analyst Specialty: 27 year(s) of experience in Everything except surgery ; Joined: Mar '01; Posts: 5,601; Likes: 174Catsup-sodium.
Apr 8, '04Specialty: ER ; Joined: Apr '03; Posts: 806; Likes: 93Coumadin is not indicated for CHF as a first line med, so leafy green vegetables are fine
I looked at a catsup bottle, and the sodium content is 130 mg for 1Tbs. My thinking is that a person would have to be REALLY into catsup for that to be an issue. So I would think the leafy veggies would take priority.
Some of these questions really give you the run around, don't they? Drive me cuckoo on tests!
Apr 8, '04Specialty: ER ; Joined: Apr '03; Posts: 806; Likes: 93oops...double postedLast edit by LeesieBug on Apr 8, '04
Apr 8, '04Occupation: student nurse Joined: Jan '04; Posts: 47; Likes: 2Without knowing what specific drugs the patient is on, I would go with B - Catsup, for the same reasons mentioned above (i.e. risk of fluid retention overloading the heart).
You have to watch for not enough potassium with CHF patients just as you do for too much potassium. If the patient is on digoxin, for e.g., (as many CHF patients are), too little K+ can precipitate dig. toxicity. Also, if the patient is on K+ wasting diuretics, like Lasix or hydrochlorothiazide, (without being on a K+ sparing diuretic as well) then they run an increased risk of hypokalemia, which can be equally bad for the conduction of the heart.
As for Vit. K, it's only a problem if the patient is on Coumadin, and again the question doesn't say anything about meds the patient is on.
So, without knowing her medication record, I'd think B is the best answer. But do let us know what your prof says.Last edit by nurseshanti on Apr 8, '04
Apr 8, '04Joined: Apr '04; Posts: 23; Likes: 3the answer is b. when a pt has chf you dont want to put them into fluid volume excess because they have a weak heart and their heart doesnt pump like it should, so you should avoid anything excessive in sodium. because people in fve should be on a low sodium diet. let us know but i am almost positive
Apr 8, '04Joined: Dec '03; Posts: 37,336; Likes: 5,525First of all, the problem that many of you are having is by trying to read more into the questions than what is asked.................the question asks only about CHF, it doesn't ask about heart attack or medications.
What is CHF? Put simply, it is caused by increased fluid being retained. Sodium retains fluid, potassium does not.
Hope that this helps.................
Apr 8, '04Joined: Oct '03; Posts: 501; Likes: 67First of all, the problem that many of you are having is by trying to read more into the questions than what is asked.................the question asks only about CHF, it doesn't ask about heart attack or medications.
" Many of You", I do not consider three or four people out of more than 20 responses as "many". In fact, it looks as if "many" of us are right on target with the right answer. But I do agree with you on the fact that there are some who may be reading too much additional information into the question.